The most common side effects of antibiotics affect the digestive system. These happen in around 1 in 10 people.
Side effects of antibiotics that affect the digestive system include:
- nausea (feeling like you may vomit)
- bloating and indigestion
- abdominal pain
- loss of appetite
These side effects are usually mild and should pass once you finish your course of treatment.
If you get any additional side effects, contact your GP or the doctor in charge of your care for advice.
Antibiotic allergic reactions
Around 1 in 15 people have an allergic reaction to antibiotics, especially penicillin and cephalosporins. In most cases, the allergic reaction is mild to moderate and can take the form of:
- a raised, itchy skin rash (urticaria, or hives)
- tightness of the throat, which can cause breathing difficulties
These mild to moderate allergic reactions can usually be successfully treated by taking antihistamines.
But if you're concerned, or your symptoms don't get better with treatment, call your GP for advice. If you cannot contact your GP, call NHS 111.
In rare cases, an antibiotic can cause a severe and potentially life-threatening allergic reaction known as anaphylaxis.
Initial symptoms of anaphylaxis are often the same as a mild allergic reaction. They include:
- feeling lightheaded or faint
- breathing difficulties – such as fast, shallow breathing
- a fast heartbeat
- clammy skin
- confusion and anxiety
- collapsing or losing consciousness
There may be other allergy symptoms, including an itchy, raised rash (hives), feeling or being sick, swelling (angioedema), or stomach pain.
Anaphylaxis is a medical emergency and can be life-threatening. Dial 999 immediately and ask for an ambulance if you think you or someone around you is experiencing anaphylaxis.
Tetracyclines and sensitivity to light
Tetracyclines can make your skin sensitive to sunlight and artificial sources of light, such as sun lamps and sunbeds.
Avoid prolonged exposure to bright light while taking these medicines.
Fluoroquinolones and severe aches and pains
In very rare cases, fluoroquinolone antibiotics can cause disabling, long-lasting or permanent side effects affecting the joints, muscles and nervous system.
Stop taking fluoroquinolone treatment straight away and see your GP if you get a serious side effect including:
- tendon, muscle or joint pain – usually in the knee, elbow or shoulder
- tingling, numbness or pins and needles
Reporting side effects
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you are taking.
It's run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).